Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 214, NWS Grand Forks, ND

September 4, 2016Cavalier County, Pembina County, Ramsey County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 4, 2016, 6:29 AM CDT for Cavalier County, Pembina County, Ramsey County, North Dakota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2016, 6:29 AM CDT (11:29 UTC)
Expired
Sep 4, 2016, 7:07 AM CDT
In force
38 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Cavalier County, ND, Pembina County, ND, Ramsey County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 140 km from the middle of the area, began a volume at 11:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 11.5 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2016-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 861 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2016-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
861 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
1357 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

856 
WUUS53 KFGF 041129
SVRFGF
NDC019-067-071-041230-
/O.NEW.KFGF.SV.W.0214.160904T1129Z-160904T1230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
629 AM CDT SUN SEP 4 2016

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN RAMSEY COUNTY IN NORTHEASTERN NORTH DAKOTA...
  WEST CENTRAL PEMBINA COUNTY IN NORTHEASTERN NORTH DAKOTA...
  EASTERN CAVALIER COUNTY IN NORTHEASTERN NORTH DAKOTA...

* UNTIL 730 AM CDT.

* AT 629 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR NEKOMA...OR
  14 MILES SOUTH OF LANGDON...MOVING NORTHEAST AT 30 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  NEKOMA AROUND 635 AM CDT. 
  HOVE MOBILE PARK AROUND 645 AM CDT. 
  OSNABROCK AROUND 700 AM CDT. 
  MILTON AROUND 705 AM CDT. 
  OLGA AROUND 720 AM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4875 9775 4854 9827 4855 9832 4852 9832
      4847 9845 4856 9861 4893 9832
TIME...MOT...LOC 1129Z 230DEG 24KT 4856 9844 

HAIL...1.00IN
WIND...<50MPH
 
$$

JR
1 follow-up statement
044 
WWUS53 KFGF 041207
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
707 AM CDT SUN SEP 4 2016

NDC019-067-071-041216-
/O.CAN.KFGF.SV.W.0214.000000T0000Z-160904T1230Z/
RAMSEY ND-PEMBINA ND-CAVALIER ND-
707 AM CDT SUN SEP 4 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RAMSEY...WEST
CENTRAL PEMBINA AND EASTERN CAVALIER COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.  HOWEVER SMALL HAIL AND
HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4875 9775 4854 9827 4855 9832 4852 9832
      4847 9845 4856 9861 4893 9832
TIME...MOT...LOC 1204Z 230DEG 24KT 4872 9815 

$$

JR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 3:59 AM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Sep 4, 3:59 AM CDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
359 AM CDT SUN SEP 4 2016

.SHORT TERM...(Today and Tuesday night)
Issued at 358 AM CDT Sun Sep 4 2016

Long wave trough forecast to remain over the western US with
many short waves moving through the flow through 84 hours.

Thunderstorms have developed over the Devils Lake basin this
morning. Precipitable water was around an inch and a half over much
of the valley. Good low level moisture transport was moving into the
area. 30-35 knot low level jet was nosing into northwest MN.

Water vapor loop indicated a short wave over northeast CO and should
move across the area this afternoon. Thunderstorm threat will
increase with short wave.

Water vapor loop indicated an upper level trough located over the
west coast with short waves embedded. One short wave was over CA/OR
border and another short wave was over southern CA.

Southern CA short wave is forecast to move into the Northern Plains
Sun night. 50 knot low level jet forecast to nose into northwest MN
Sun night. Precipitable water decreases after Mon night as
west/northwest flow dominates. Precip finally shifts east of the
area.

CA/OR short wave forecast to move into southern MAN by Tue morning
with little precip forecast.

Another short wave/jet streak will move through Tue night and
precip forecast to return north into the southern Red River Valley.

.LONG TERM...(Wednesday through Saturday)
Issued at 358 AM CDT Sun Sep 4 2016

Wednesday through Saturday...A large scale upper trough with several
embedded shortwaves will be moving through for much of the period.
The models differ on exact timing and strength of the shortwaves,
but are in general agreement on the first moving through
Wednesday/Wednesday night and another Friday with a bit of a break
on Thursday. Will keep the blended solution of relatively higher
POPs during Wednesday and Friday. Temps throughout the period should
be a bit cooler than seasonal averages with highs in the 60s and low
70s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday evening)
Issued at 1155 PM CDT Sat Sep 3 2016

Convection filling into the DVL Basin...should continue as
scattered convection acoss northeast ND /DVL to GFK/ through
10z. SPC HRRR shows convection dying after 10z. Areas on MVFR
cigs are expected across much of the FA on Sunday morning... with
sct deep convection developing across eastern ND in the early
afternoon... spreading across northwest MN through the late
afternoon.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

SHORT TERM...Hoppes
LONG TERM...JR
AVIATION...Gust
Hazardous weather outlook, Sep 4, 6:24 AM CDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
624 AM CDT SUN SEP 4 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-051130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
624 AM CDT SUN SEP 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE STORMS WILL BE POSSIBLE FOR SUNDAY MORNING OVER
THE DEVILS LAKE BASIN. EXPECT MAINLY LARGE HAIL.

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED ROUGHLY SOUTH
OF A LINE FROM REVERE ND TO GRAND FORKS TO MENTOR MN TO ROCHERT MN
TO DONNELLY MN. A MARGINAL RISK OF SEVERE STORMS SURROUNDS THE
SLIGHT RISK AREA AND COVERS THE REST OF EASTERN NORTH DAKOTA AND
THE REST OF NORTHWEST AND WEST CENTRAL MINNESOTA. THE STORMS WILL
BE MOST LIKELY AFTER 2 PM CDT UNTIL MIDNIGHT. EXPECT LARGE HAIL
AND DAMAGING WINDS. ALSO LOCALLY HEAVY RAIN WILL BE POSSIBLE.

MOIST UNSTABLE AIR WILL MOVE INTO NORTH DAKOTA TODAY. A COLD
FRONT WAS MOVING INTO NORTHEAST NORTH DAKOTA AND WILL PRODUCE THE
SEVERE STORMS. ALSO LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SLIGHT RISK OF SEVERE STORMS IS EXPECTED ROUGHLY SOUTH OF A
LINE FROM TINTAH MN TO CHAMBERLAIN MN ON MONDAY. A MARGINAL RISK
OF SEVERE STORMS SURROUNDS THE SLIGHT RISK AREA AND IS ROUGHLY
SOUTH OF LINE FROM STILES ND TO MANY POINT LAKE MN TO NEAR
PENNINGTON MN. EXPECT LARGE HAIL AND DAMAGING WINDS, A TORNADO IS
ALSO POSSIBLE. ALSO LOCALLY HEAVY RAIN CAN BE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JH

In the hours before

Special weather statement, Sep 4, 3:55 AM CDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
355 AM CDT SUN SEP 4 2016

NDZ016-026-027-054-041000-
NELSON ND-EASTERN WALSH COUNTY ND-WESTERN WALSH COUNTY ND-
GRAND FORKS ND-
355 AM CDT SUN SEP 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WALSH...
NORTHWESTERN GRAND FORKS AND NORTHEASTERN NELSON COUNTIES UNTIL 500
AM CDT...

AT 355 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER PETERSBURG...OR 40 MILES SOUTHWEST OF GRAFTON...MOVING
NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  NIAGARA AROUND 410 AM CDT.
  DAHLEN AROUND 440 AM CDT.
  ORR AROUND 450 AM CDT.
  FORDVILLE...FOREST RIVER COLONY AND INKSTER AROUND 500 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GRAND FORKS.

&&

LAT...LON 4784 9794 4793 9819 4828 9802 4815 9749
TIME...MOT...LOC 0855Z 216DEG 14KT 4797 9797

JR
Special weather statement, Sep 4, 5:15 AM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
515 AM CDT SUN SEP 4 2016

NDZ014-041115-
BENSON ND-
515 AM CDT SUN SEP 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BENSON COUNTY UNTIL
615 AM CDT...

AT 515 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WELLSBURG...OR 42 MILES WEST OF DEVILS LAKE...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  MADDOCK AROUND 535 AM CDT.
  FLORA AROUND 545 AM CDT.
  MINNEWAUKAN AND OBERON AROUND 605 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GRAND FORKS.

&&

LAT...LON 4804 9980 4819 9930 4785 9895 4785 9981
TIME...MOT...LOC 1015Z 250DEG 27KT 4791 9975

JR
Special weather statement, Sep 4, 5:20 AM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
520 AM CDT SUN SEP 4 2016

NDZ006-007-015-041115-
TOWNER ND-RAMSEY ND-CAVALIER ND-
520 AM CDT SUN SEP 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RAMSEY...SOUTHEASTERN
TOWNER AND SOUTHWESTERN CAVALIER COUNTIES UNTIL 615 AM CDT...

AT 520 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR GARSKE...OR 15 MILES NORTH OF DEVILS LAKE...MOVING NORTHEAST AT
25 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  WEBSTER AROUND 525 AM CDT.
  GARSKE AROUND 535 AM CDT.
  STARKWEATHER AROUND 540 AM CDT.
  HAMPDEN AROUND 610 AM CDT.
  DERRICK AROUND 615 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GRAND FORKS.

&&

LAT...LON 4820 9898 4835 9918 4872 9873 4842 9833
TIME...MOT...LOC 1020Z 233DEG 21KT 4832 9898

JR

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 3:55 AM CDTSpecial Weather StatementFGFNelson65 min
Sep 4, 4:57 AM CDTSevere Thunderstorm WarningFGFBenson, Towner63 min
Sep 4, 5:15 AM CDTSpecial Weather StatementFGFBenson60 min
Sep 4, 5:20 AM CDTSpecial Weather StatementFGFRamsey55 min
Sep 4, 5:32 AM CDTSevere Thunderstorm WarningFGFCavalier, Ramsey58 min
Sep 4, 5:38 AM CDTSevere Thunderstorm WarningFGFBenson, Ramsey67 min
Sep 4, 6:41 AM CDTSpecial Weather StatementFGFRamsey64 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.